Statistics from Altmetric.com
Editor,—The article by Vesseyet al 1 on the ocular complications of oral contraceptives acknowledges the association between oral contraceptives and retinal vein thrombosis. We report a case of a woman with a retinal vein thrombosis affecting the superior retina directly associated with emergency contraception.
A 33 year old woman presented to the eye casualty service with a 10 day history of blurred vision in her right eye that had been present on waking the day after she took PC4 emergency contraception prescribed by her general practitioner. She had no significant ophthalmic or medical history.
On examination visual acuity was right eye 6/6, left eye 6/6. She had no afferent pupillary defect, normal anterior segments, and intraocular pressures of right eye 17 mm Hg, left eye 18 mm Hg. Dilated funduscopy identified a right superior hemiretinal vein occlusion (Fig 1). Blood pressure was 130/80, and she had no other identified risk factors for vein occlusions, including normal serum glucose, urea and electrolytes, full blood count, erythrocyte sedimentation rate, a normal clotting screen, c-reactive protein, antinuclear antibodies, antithrombin III, activated proteins c and s, and no lupus anticoagulant. A fluorescein angiogram was performed that confirmed the diagnosis (Fig 2). She was advised to take aspirin 75 mg once daily as tolerated. Two months later the fundus appearance had returned to normal.
An increased risk of retinal vein thrombosis has been recognised in the regular use of oral contraceptives and hormone replacement therapy.2-4 There are no previous reports of such a direct association between the taking of sex hormone preparations and retinal vascular events. PC4 contains 500 μg norgestrel and 50 μg ethinyloestradiol, and two tablets are taken within 72 hours of coitus with a further two 12 hours later. This is four to six times the hormone content of standard strength oral contraceptives in one 24 hour period.5 In the absence of any other risk factors, and with the event so closely following medication, it seems reasonable to attribute the retinal vein thrombosis to the contraception. Kirwanet al 2 suggest that a retinal vein thrombosis is a contraindication for further use of the oral contraceptive, but possibly not a contraindication for continued hormone replacement therapy. Whether this event means that patients having a retinal vein thrombosis following emergency contraception should be advised not to take regular oral contraception is difficult to determine. As there are no previous reports the risk cannot be quantified but is likely to be low. In this case the decision has been left up to the individual (after appropriate advice).
A CSM “yellow card” has been submitted for this adverse event.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.